Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 53, NWS San Diego, CA

November 26, 2008Orange County, Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Nov 26, 2008, 12:40 AM PST for Orange County, Riverside County, San Bernardino County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 26, 2008, 12:40 AM PST (08:40 UTC)
Expired
Nov 26, 2008, 5:30 AM PST
In force
5 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 16 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 260840
FFWSGX
CAC059-065-071-261130-
/O.NEW.KSGX.FF.W.0053.081126T0840Z-081126T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1240 AM PST WED NOV 26 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST
  CALIFORNIA...
  NORTH CENTRAL ORANGE COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF YORBA LINDA...
  EXTREME NORTHWESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 330 AM PST

* AT 1230 AM PST...RADAR SHOWED NUMEROUS SHOWERS AND ISOLATED 
THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL MOVING ACROSS THE BURN 
AREAS. THIS IS EXPECTED TO CONTINUE THROUGH 2 AM.

INCLUDED IN THE FLASH FLOOD WARNING ARE AREAS THAT BURNED IN THE
FREEWAY COMPLEX FIRE. AREAS THAT ARE PRONE TO DEBRIS FLOW INCLUDE
OLINDA VILLAGE NEAR BREA...CARBON CANYON...BRUSH CANYON...BOX CANYON
AND SAN ANTONIO NEAR YORBA LINDA AND NEAR THE CASCADE APARTMENTS IN
ANAHEIM.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. ADDITIONAL 
RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH PER HOUR ARE 
POSSIBLE IN THE WARNED AREA.

LAT...LON 3389 11779 3393 11789 3395 11786 3395 11778
      3397 11772 3395 11767 3389 11765 3386 11768

$$

MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN
BE FOUND AT (HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/).

MARTIN
4 follow-up statements
000 
WGUS76 KSGX 261024
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
224 AM PST WED NOV 26 2008

CAC059-065-071-261130-
/O.CON.KSGX.FF.W.0053.000000T0000Z-081126T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-RIVERSIDE CA-ORANGE CA-
224 AM PST WED NOV 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM PST FOR NORTH
CENTRAL ORANGE...EXTREME NORTHWESTERN RIVERSIDE AND EXTREME
SOUTHWESTERN SAN BERNARDINO COUNTIES...

AT 225 AM PST...RAIN AND THUNDERSTORMS CONTINUE TO PRODUCE MODERATE 
TO HEAVY RAIN WAS REPORTED OVER THE WARNED AREA. RAINFALL RATES OF 
AROUND HALF INCH PER HOUR CAN BE EXPECTED TO CONTINUE UNTIL 330 AM

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YORBA LINDA 
AND BREA.

INCLUDED IN THE FLASH FLOOD WARNING ARE AREAS THAT BURNED IN THE
FREEWAY COMPLEX FIRE. AREAS THAT ARE PRONE TO DEBRIS FLOW INCLUDE
OLINDA VILLAGE NEAR BREA...CARBON CANYON...BRUSH CANYON...BOX CANYON
AND SAN ANTONIO NEAR YORBA LINDA AND NEAR THE CASCADE APARTMENTS IN
ANAHEIM.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

LAT...LON 3389 11779 3393 11789 3395 11786 3395 11778
      3397 11772 3395 11767 3389 11765 3386 11768

$$

MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN 
BE FOUND AT (HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE

PURPURA
000 
WGUS56 KSGX 261128
FFWSGX
CAC059-065-071-261330-
/O.EXT.KSGX.FF.W.0053.000000T0000Z-081126T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
328 AM PST WED NOV 26 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST
  CALIFORNIA...
  NORTH CENTRAL ORANGE COUNTY IN SOUTHWEST CALIFORNIA...  
  EXTREME NORTHWESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 530 AM PST

* AT 325 AM PST...MODERATE TO HEAVY RAINFALL CONTINUES ACROSS THE 
FREEWAY COMPLEX BURN AREA. ORANGE COUNTY EMERGENCY SERVICES REPORTS 
MANDATORY EVACUATIONS OF SOME CANYONS IN THE YORBA LINDA AREA. RADAR 
ESTMATE RAINFALL RATES NEAR ONE HALF INCH PER HOUR IN THIS AREA. 

* THIS INCLUDES THE CITY OF YORBA LINDA...BREA...AND PORTIONS OF 
ANAHEIM.

AREAS THAT ARE PRONE TO DEBRIS FLOW INCLUDE OLINDA VILLAGE NEAR 
BREA...CARBON CANYON...BRUSH CANYON...BOX CANYON AND SAN ANTONIO 
NEAR YORBA LINDA AND NEAR THE CASCADE APARTMENTS IN ANAHEIM.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

LAT...LON 3389 11779 3393 11789 3395 11786 3395 11778
      3397 11772 3395 11767 3389 11765 3386 11768

$$

MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN
BE FOUND AT (HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/).

PURPURA
000 
WGUS76 KSGX 261311
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
511 AM PST WED NOV 26 2008

CAC059-065-071-261330-
/O.CON.KSGX.FF.W.0053.000000T0000Z-081126T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-RIVERSIDE CA-ORANGE CA-
511 AM PST WED NOV 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM PST FOR NORTH
CENTRAL ORANGE...EXTREME NORTHWESTERN RIVERSIDE AND EXTREME
SOUTHWESTERN SAN BERNARDINO COUNTIES...

HEAVY RAIN IS ENDING ACROSS THE AREA AND THE WARNING WILL EXPIRE AT 
530 AM PST FOR THE FREEWAY COMPLEX BURN AREA.

RAIN AND SHOWERS MAY REDEVELOP THIS MORNING. 

LAT...LON 3389 11779 3393 11789 3395 11786 3395 11778
      3397 11772 3395 11767 3389 11765 3386 11768

$$

PURPURA
000 
WGUS76 KSGX 261328
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
528 AM PST WED NOV 26 2008

CAC059-065-071-261337-
/O.EXP.KSGX.FF.W.0053.000000T0000Z-081126T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-RIVERSIDE CA-ORANGE CA-
528 AM PST WED NOV 26 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 AM PST FOR NORTH
CENTRAL ORANGE...EXTREME NORTHWESTERN RIVERSIDE AND EXTREME
SOUTHWESTERN SAN BERNARDINO COUNTIES...

THE THREAT OF FLASH FLOODING HAS ENDED FOR THE FREEWAY COMPLEX BURN 
AREA.

LAT...LON 3389 11779 3393 11789 3395 11786 3395 11778
      3397 11772 3395 11767 3389 11765 3386 11768

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 25, 8:30 PM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Nov 25, 8:30 PM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PST TUE NOV 25 2008

.SYNOPSIS...A STORM APPROACHING FROM THE WEST WILL BRING RAIN
TONIGHT AND WEDNESDAY MORNING. RAIN WILL BE HEAVY AT TIMES AND A
FLASH FLOOD WATCH IS IN EFFECT. THE RAIN WILL TURN TO SHOWERS
WEDNESDAY AFTERNOON INTO THURSDAY. THERE WILL ALSO BE A CHANCE OF
THUNDERSTORMS. PARTLY CLOUDY FRIDAY. MOSTLY CLEAR AND WARMER
SATURDAY AND EARLY NEXT WEEK WITH HIGH PRESSURE TO THE NORTH AND
OFFSHORE FLOW. LOCAL STRONG GUSTY WINDS SATURDAY AND SUNDAY...MAINLY
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

WARM MOIST AIR MASS IS MOVING IN FROM THE SOUTH AHEAD OF THE PACIFIC
LOW WITH LOTS OF THICK MID LEVEL CLOUDS THIS EVENING ALONG WITH
SCATTERED LIGHT SHOWERS AND SPRINKLES. PW 1.0 INCH ON SOUNDING.
SATELLITE DERIVED PRODUCTS FROM NESDIS SHOW LARGE PLUME OF MOISTURE
EXTENDING TOWARDS OUR AREA ALL THE WAY FROM THE EQUATOR. MODELS
CONSISTENT WITH 1 TO 2 INCH PLUME OF RAIN COMING OVER THE WHOLE AREA
THIS EVENING INTO WED AM. RAIN WILL BE SPREADING IN FROM THE SOUTH
AND BECOME INCREASINGLY HEAVY FROM 9 PM TO 4 AM. MAX RAIN RATES
COULD APPROACH 1/2 INCH PER HOUR ON ISOLATED S FACING SLOPES OF THE
SBD MTS. MOST RATES SHOULD BE UNDER 1/4 INCH PER HOUR. TROPICAL
CONNECTION IS FINISHED BY 10 AM WED AND WE SHOULD HAVE SCATTERED
LIGHT SHOWERS WITH AN ADDITIONAL 1/4 TO 1/2 INCH WITH A SLIGHT
CHANCE OF TSTMS DURING THE DAY WEDNESDAY. THE MODELS SHOW THE LOW
MOVING EVEN SLOWER...SO NOW THE CENTER OF THE 562 UPPER LOW DOESNT
COME ACROSS TILL LATE WED NIGHT AND THU MORNING. AND THE THE PRECIP
TOTALS LOOK MUCH LESS THAN BEFORE. WILL STAY WITH THE HEAVIER TOTALS
OF AROUND AN INCH WED NIGHT DUE TO VERY UNSTABLE AIR COMING IN WITH
THE CENTER OF THE LOW. COULD BE SOME TSTMS...WATERSPOUTS AND LOCALLY
HEAVY RAIN WED NIGHT INTO THU AM. SNOW LEVEL DOWN TO 6500 FEET WED
NIGHT AND THU. LINGERING LIGHT SHOWERS MAINLY OVER THE MTS THU PM
INTO FRIDAY UNDER WARM 574 N CYCLONIC FLOW. STRONG EAST WINDS ALOFT
DEVELOP AS THE LOW DRIFTS S TO BAJA. THAT SHOULD GIVE US OFFSHORE
WARM SANTA ANA WINDS ON THE WEEKEND WITH VALLEYS IN THE 70S.

.AVIATION...
260430Z...RAIN WILL SPREAD OVER THE AREA FROM SOUTHWEST TO NORTHEAST
THE REMAINDER OF THIS EVENING. MOST OF THE COASTAL AIRPORTS WILL
HAVE STEADY RAIN BY 06Z...AND THE VALLEYS BY 07Z. CIGS WILL
VARY...GENERALLY BETWEEN 1500 AND 3500 FT AGL...BUT ISOLATED LOWER
CIGS WILL BE POSSIBLE DURING HEAVIEST RAIN. VIS WILL BE 3-5 MILES IN
RAIN...LOCALLY 2 MILES. THE HEAVIEST RAIN WILL BE AROUND 12Z. THE
RAIN WILL TAPER TO SHOWERS AFT 20Z WED...WITH AREAS OF 3 MILE VIS
AND 1500-2500 FT CIGS IN THE SHOWERS BUT MOSTLY VFR CONDITIONS AND
4000 FT CIGS OTHERWISE. MTNS WILL BE OBSCURED THROUGH WED NIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL AREAS THIS EVENING THROUGH WEDNESDAY
EVENING. SEE LAXFFASGX.

SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.

MARINE WEATHER STATEMENT FOR CONVECTION LATE TONIGHT THROUGH
THURSDAY MORNING. SEE LAXMWSSGX.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Nov 25, 4:45 PM PST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 PM PST TUE NOV 25 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-261200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
445 PM PST TUE NOV 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...REST OF TONIGHT

 * A FLASH FLOOD WATCH IS IN EFFECT THIS EVENING THROUGH WEDNESDAY
   EVENING DUE TO A STORM THAT IS MOVING INLAND FROM THE PACIFIC
   THAT WILL BRING PERIODS OF HEAVY RAIN TO MUCH OF THE AREA.
   FLASH FLOODING IS LIKELY WITH THIS EVENT...ESPECIALLY IN THE
   BURN AREAS AND IN LOW LYING FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

* A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY EVENING.
  THE STORM SYSTEM WILL CONTINUE TO BRING PERIODS OF HEAVY RAIN TO
  MUCH OF THE AREA WEDNESDAY INTO THURSDAY. FLASH FLOODING IS LIKELY
  ESPECIALLY IN THE BURN AREAS AND IN LOW LYING FLOOD PRONE AREAS.

* STRONG OFFSHORE FLOW WILL RESULT IN GUSTY WINDS BELOW THE
  MOUNTAIN PASSES SATURDAY AFTERNOON THROUGH MONDAY.

.SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR THIS RAIN EVENT.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 12:55 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego5 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.